U.S. doctors online nowAsk doctors free
A member asked:

My i.b.s has been off the charts lately an in the last two weeks when i take pepto bismol (bismuth subsalicylate) it makes my stool black! im also vary sick feeling off a on?

1 doctor answer2 doctors weighed in
Dr. Igor Grosman
Gastroenterology 18 years experience
IBS: Ibs can go through stages of exacerbation and quiescents. During exacerbation one must rule out inciting event: dietary, stress, infectious. Stool cultures need to be obtain. If there was exposure to antibiotics, travel history or dietary indiscretion. Peptobismol can cause black stool. However one must rule out GI bleeding. Stool for hidden blood can be helpful to distinguish between two.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Sep 7, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.